Texas Ear, Nose & Throat Specialists, LLP - Bedford, Grapevine and Southlake, TX

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. They were okay yesterday so that’s strange. So you begin thinking about possible causes: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But your head was aching yesterday, and you did take some aspirin last night.

Might the aspirin be the cause?

You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper recesses of your mind, hearing that certain medicines were connected to reports of tinnitus. Could aspirin be one of those medicines? And if so, should you stop using it?

Tinnitus And Medication – What’s The Connection?

Tinnitus is one of those disorders that has long been reported to be connected to many different medications. But what is the truth behind these rumors?

It’s commonly assumed that a large variety of medications cause tinnitus or tinnitus-like symptoms. The reality is that there are a few types of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some hypotheses:

  • It can be stressful to start taking a new medication. Or, in some instances, it’s the underlying cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being produced by the medication. It’s the stress of the entire ordeal, though the confusion between the two is rather understandable.
  • Many medications can affect your blood pressure, which also can affect tinnitus.
  • The affliction of tinnitus is pretty prevalent. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medication is used. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.

Which Medications Can Trigger Tinnitus?

There is a scientifically proven connection between tinnitus and a few medicines.

Powerful Antibiotics And The Tinnitus Link

There are ototoxic (harmful to the ears) properties in a few antibiotics. These strong antibiotics are usually only used in special cases and are known as aminoglycosides. High doses are usually avoided because they can lead to damage to the ears and bring about tinnitus symptoms.

Medication For High Blood Pressure

Diuretics are commonly prescribed for individuals who have hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you might normally come across.

Ringing in The Ears Can be Produced by Taking Aspirin

And, yes, the aspirin may have been what brought about your tinnitus. But here’s the thing: Dosage is again very significant. Usually, high dosages are the real problem. The doses you take for a headache or to treat heart disease aren’t normally big enough to trigger tinnitus. Here’s the good news, in most instances, when you stop using the huge doses of aspirin, the tinnitus symptoms will dissipate.

Check With Your Doctor

There are a few other medications that may be capable of causing tinnitus. And the interaction between some mixtures of medicines can also produce symptoms. That’s why your best option is going to be talking about any medication worries you may have with your doctor or pharmacist.

That being said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

[blogcta]

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.